Colds & Upper Respiratory Tract Infections

Colds – also known as upper respiratory tract infections – are caused by viruses. Large numbers of them. A cold means a runny nose, low grade temperature, aches and pains, sore throat, cough and a general feeling of being unwell. There is no medicine that cures a cold and the large number of viruses means during the early years toddlers can have 8 to 12 colds per year. The main complications of colds are ear infections, wheezy episodes and occasionally more serious chest infections such as pneumonia. Antibiotics, although commonly used, are ineffective.

 

shutterstock_74421613

Colds occur during winter, not because of temperature, but because people ‘cluster’ together when the weather turns foul. A cold starts at the nose and moves to the throat and windpipe. The ears and sinuses and some of the larger air passages can become involved.

In children the active period of the cold will be from 3 days to 10 days. However some symptoms will continue beyond this period, particularly night cough and runny nose.  Although distressing and frustrating eventually these symptoms will improve.There are several common complications of the common cold. (A complication is where the virus has resulted in a secondary illness.) And these complications are listed below.

Complications of upper respiratory tract infections. 

Cold medications
There are hundreds of cough and cold medicines available to buy at chemists, supermarkets, health shops and over the internet. Few if any make any difference. Many of the claims are simply unsubstantiated marketing, such as ‘boosting the immune system’.  Recently studies have confirmed that cough mixtures are no more effective than placebo.  In adult studies paracetamol will diminish aches pains and lessen the fever and nose sprays will reduce the runny nose. In general many over the counter medications are disappointing.

  • Paracetamol This has been the most traditional agent given to children over the last 30 years. It has been shown to settle fever and traditionally will ‘makes the child feel better’. This is true to a certain extent. However there is a good reason for fever – it helps the body fight infections and therefore shortens the duration of the illness. The use of paracetamol should be restricted to pain, irritability and helping at night when sleep is desirable. Contrary to popular belief there is no evidence that giving medications during high fever prevents febrile convulsions. Paracetamol can be dangerous if the dosage is incorrect.
  • Junior nurofen This is an alternative to paracetamol. It has been shown to help with some the symptoms of colds and other viral illnesses though it will not prevent febrile seizures. There is little evidence that it should be used alternatively with paracetamol though many parents will alternate.
  • Other medications These include substances that have antihistamines, antiseptics, paracetamol and other agents that claim to help with coughs, runny noses, sore throats and other symptoms. Although popular, antihistamines have very little proven value in the treatment of colds. They often have a sedative effect which may be useful for helping with sleep but some children respond in the opposite way. Note that the popular antihistamine phenergan has been associated with SIDS in those under 2 years. Antiseptics are also of no value.
  • Echinacea, vitamin C multivitamins These are very popular winter time tonics to keep the ‘blues’ away. Some people swear by their ability to prevent colds. Nevertheless no controlled study has found that there is any benefit at all in daily doses of such compounds.

What can you do ?shutterstock_89884270
Basically the aim is to ride the virus out as best as possible and to ensure complications are managed effectively. Certainly sleep is beneficial. Using paracetamol and ibuprofen particularly at night will help with some of the symptoms.

  • Runny nose. Infants can be treated with saline drops intranasally which might help them breathe easier for a short time. Older children may be helped with decongestants. Some parents feel that blowing the nose will help, but there is little evidence for this. Sometimes aggressively blowing the nose can increase middle ear infections.
  • Cough. Airways irritation maybe either from the virus itself or from the nasal phlegm tracking down the back of the throat. In the latter instance sitting the child up and having a drink -does not matter what- will “reorganise” the airway and temporarily lessen the secretions. This is particularly so with the early morning cough. Some parents worry about children swallowing the phlegm. Don’t. The gastrointestinal tract is extremely important in organising the immune response to viruses and so this potentially hastens the immune response against the cold viruses.

Myths about colds

All the following myths are incorrect:
• Antibiotics given early will reduce the chance of serious complications
• Cow’s milk will increase mucus production
• Paracetamol, sponging and tepid baths will prevent febrile convulsions
• Green nasal discharge means bacterial infection
• Echinacea/vit C/multivitamins will help fight colds

Print Friendly